Archive for the ‘Special situations’ Category
Stephan Moll, MD writes… Interesting and noteworthy observations published in the last 2 weeks: Heavy menstrual bleeding appears to occur more commonly with Xarelto® than with warfarin [ref 1] and may be also more common with Xarelto® than with Eliquis® [ref 2].
Stephan Moll, MD writes… Interesting and clinically relevant publication this week [ref 1]. It is well known that estrogens and certain progestin preparations increase the risk for venous thromboembolism (VTE). A woman on an anticoagulant may have heavy menstrual bleeds and hormonal therapy – such as estrogen-progestin contraceptives – may be considered to decrease the bleeding.
The newly published study Read the rest of this entry »
Stephan Moll, MD writes… Can patients on anticoagulants safely scuba dive? In general: “Yes”. Many people who take anticoagulants are able to safely dive. However, there are a few things to consider: Read the rest of this entry »
Stephan Moll, MD writes… An information article on various aspects of thrombophilia, written for patients and family members, was published today – available here – as a Vascular Disease Patient Information Page in the journal Vascular Medicine. It addresses (a) in which patient with venous thromboembolism to consider thrombophilia testing, (b) what tests might be appropriate to do, (c) how the test results might influence length of anticoagulation therapy (d), what contraceptives are safe to use in women with a history of DVT or PE or thrombophilia, and (e) in which family members to consider thrombophilia testing. This article can be used as an education handout for patients in clinic or the hospital who have DVT, PE, venous thrombosis in unusual locations, or an established thrombophilia.
Last updated: April 1st, 2015
Stephan Moll, MD writes… Interesting study: Are commercial airline pilots at increased risk of venous thromboembolism (VTE) [ref 1]? One might think so, as air travel is an established, although only weak, risk factor for VTE [ref 2,3]. This study found, however, that the risk of VTE is NOT increased in airline pilots. Read the rest of this entry »
Stephan Moll, MD writes… A recent NEJM study (ref 1) examined whether the risk for thrombosis in women persists beyond the first 6 weeks after delivery. It found that an increased risk persists for at least 3 months after delivery, although the absolute risk was low after the first 6 weeks. This is of clinical relevance, as the post-partum period has traditionally often been defined as the 6 weeks after delivery and, if post-partum anticoagulation prophylaxis is considered, it is typically given for 6 weeks only (ACOG – ref 2). Read the rest of this entry »
Dr. Stephan Moll writes… Skyla® is a new IUD (intrauterine device) contraceptive, approved in February 2013 by the FDA. Skyla® is like a small version of the Mirena® IUD. It has the following features: Read the rest of this entry »
Stephan Moll, MD writes… Klippel-Trenaunay Syndrome (KTS) is a rare congenital disorder of capillary, venous and lymphatic malformations and a localized disturbed growth of bone and/or soft tissue (see photographs)[ref 1]. Patients with KTS are at significantly increased risk for DVT, PE and superficial thrombophlebitis. KTS affects only one side of the body, typically the leg or the arm, sometimes both. It can also involve the trunk and face and inner organs. Chronic pain and swelling of leg and arm can be a problem. The swelling may lead to skin breakdown (ulcers). A patient support group for KTS exists with an informative website.
DVT and PE in Patients with Klippel-Trenaunay Syndrome
Superficial thrombophlebitis, DVT and PE are not uncommon in patients with KTS: (a) a study of 49 patients with KTS showed that 11 (22.5 %) had DVT and PE problems [ref 2]; (b) a study of 47 children with KTS showed DVT or PE in 11 % and superficial thrombophlebitis in 53 % [ref 3]; and (c) a study of 68 patients reported a history of DVT or PE in 17 %, and of superficial thrombophlebitis in 48 % of patients [ref 4].
The recurrence rate of blood clots and the best treatment are not known. Open questions are:
- Do patients need to be on long-term warfarin after a first episode of DVT or PE?
- Should patients with DVT or PE be treated with warfarin or low molecular weight heparin rather than with warfarin?
- Would the new oral anticoagulants Pradaxa® (Dabigatran) or Xarelto® (Rivaroxaban) be effective choices?
- In the patient with DVT, should an IVC filter be placed to prevent PE?
- What is the risk of recurrence of DVT or PE during pregnancy and how should pregnant women with KTS be managed? [ref 5]
How are KTS patients best treated?
- Awareness, Prophylaxis: As quite a few patients with KTS develop superficial thrombophlebitis, DVT or PE, patients should know the symptoms and risk factors of blood clots, so they recognize them quickly and seek medical attention and rapidly get diagnosed and treated. They also need good DVT prophylaxis in risk situations, such as at times of surgery and hospitalization. Women need to know about their risk of VTE with contraceptives and pregnancy.
- Anticoagulant choice: A 2005 publication [ref 6] reviewed all published cases of PE in individuals with KTS (10 patients are listed in the analysis), summarizing that several patients had recurrent DVT or PE in spite of being on warfarin (Coumadin®, Jantoven®). The authors of the article, therefore, concluded that “if DVT or PE is diagnosed, then these patients should receive therapy with low molecular weight heparin”. However, it has not been studied whether low molecular weight heparin is truly more effective in preventing blood clots. At present, it appears fair to conclude, that there is some risk for recurrence of VTE, even while the patient is on adequate doses of warfarin. However, because of a lack of studies, publications and extensive experience, there are no established and accepted guidelines on treatment. Individual decisions need to be made
- IVC filter: It is not clear whether patients with KTS who have had a VTE may benefit from having an IVC filter placed. Individual decisions need to be made.
- Risk for bleeding: Lastly, since venous malformations may also be seen in the inner organs, such as the intestine, some patients with KTS have an increased risk for bleeding, putting the patient at increased risk for bleeding if long-term anticoagulants are used.
- Tian XL et al: Identification of an angiogenic factor that when mutated causes susceptibility to Klippel-Trenaunay syndrome. Nature 2004;427:640-645.
- Baskerville PA et al: Thromboembolic disease and congenital venous abnormalities. Phlebologie 1987;40:531-536.
- Samuel M et al: Klippel-Trenaunay syndrome: clinical features, complications and management in children. Br J Surg 1995:82:757-761.
- Douma RA et al. Chronic pulmonary embolism in Klippel-Trenaunay syndrome. J Am Acad Dermatol 2012;66:71-77.
- Güngor Gündoğan T et al. Klippel-Trenaunay syndrome and pregnancy. Obstet Gynecol Int 2010:706850. Epub 2010 Dec 19.
- Hiras, EE et al: Pulmonary thromboembolism associated with KTS. Pediatrics 2005;116:e596-e600.
Last updated: May 25th, 2012
Stephan Moll, MD writes… A discussion for patients of questions commonly asked after a DVT are discussed here, in Clot Connect’s patient blog, such as:
- How quickly can I expect improvement?
- How active can I be after a DVT or PE?
- When can I go back to doing sports?
- When is it safe to fly again after a DVT or PE? Read the rest of this entry »
It has long been known that estrogen-containing birth control preparations (pill, patch, ring) increase the risk for DVT and PE (venous thromboembolism = VTE). This risk is partially due to the estrogen. However, part of the risk is also due to the type of progestin in these preparations. Read the rest of this entry »